Alert archive / Virginia / Flash Flood Warnings in 2024
Flash Flood Warning 2, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at May 6, 2024, 4:34 PM EDT for Rockingham County, City of Harrisonburg, Virginia. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 6, 2024, 4:34 PM EDT (20:34 UTC)
- Expired
- May 6, 2024, 6:48 PM EDT
- In force
- 2 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- None
The radar
The Sterling radar (KLWX), 132 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 8.6 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -147 J/kg
- Mixed-layer LCL
- 542 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at May 6, 2:58 PM EDT, 1 hour 36 minutes earlier.
Area forecast discussion, May 6, 2:58 PM EDT, 1 hour 36 minutes before
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 258 PM EDT Mon May 6 2024 .SYNOPSIS... An active weather pattern will continue throughout this week with daily chances for showers and thunderstorms. Storms may contain heavy rainfall, gusty winds, and small hail. A strong cold front looks to cross the region Thursday into Friday bringing an increased threat for flooding and severe weather. Decreasing rain chances and cooler conditions are expected as high pressure returns this weekend. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... Cloud bases continue to lift this afternoon with a few breaks of sun across northern and central Virginia. With the breaks of sun, showers and thunderstorms have bubbled especially across the higher ridges of the central Blue Ridge, eastern northern neck of VA and further south into the Roanoke/New River Valleys. WIth the thinning cloud cover temperatures have climbed into the low to mid 70s north of I-66/US-50 with near 80 degree readings further south. Skies will remain mostly cloudy to overcast through this evening as scattered shower and thunderstorm activity increases with the incumbent trough ejecting from the Ohio River Valley. This disturbance will slowly drift east across the mountains this afternoon before pushing toward the coast this evening and into the first half of the overnight period. 12z hi-res CAM guidance continues to highlight the 20-01z/4pm-pm window for the best convective development. The HRRR/NAM seem to be the most aggressive with convective development especially in areas along and south of I- 66/US-50 as the vort axis and max PVA cross during the peak heating period. The 12z ARW/NSSL are slightly less, but show a similar theme of numerous showers and thunderstorms starting west of the Blue Ridge this afternoon and drifting east into the metros this evening. The severe weather threat today appears to be low given the poor low level lapse rates, deep saturation, and low shear (0-6km shear less than 20 kts). MLCAPE values will range between 500-1000 j/kg north of I-66 with 1000-1500 j/kg further south where a few breaks in the clouds may occur. This is the area where one or two strong pulse type thunderstorms look to occur with a brief gusts of wind, small hail, and heavy rain as the primary concerns. The bigger concern this evening will be heavy rainfall with a weak surface trough extending west to east across the area. This trough combined with slow moving thunderstorms this afternoon and evening could lead to one or two instances of localized flash flooding. One thing working into our favor is the recent week of dry weather and the limited amount of rainfall over the weekend. Even with that said, PWATS of 1.25-1.50 inches this afternoon and evening will yield efficient rain producers out of any loosely organized convection especially where the weak surface trough sets up. Shower and thunderstorm activity should keep going through the first half of the night as the shortwave trough drifts eastward across the area. Patchy fog may again be possible during the second half of the night. Lows overnight tonight should generally be in the low-mid 60s, with upper 50s in the mountains. Dewpoint values will remain in the 60s leading to a muggy feel. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH WEDNESDAY NIGHT/... A stalled front nearby will maintain unsettled weather conditions heading into the middle of the workweek. Additional chances for scattered showers and thunderstorms exists each afternoon although the threat for organized severe weather threat remains low. Tuesday will feature brief mid-level ridging which should suppress convection briefly before an approaching trough reignites the threat Wednesday into Thursday. Convection will be of the pulse variety or loosely organized Tuesday given abundant cloud cover/convective debris over the region. More of a focus turns toward Tuesday night as a complex of storms will eject out of the Ohio River Valley. This convection will be in it's decaying phase as it works eastward heading into Wednesday morning and could become a key player into how the severe weather and hydro threat pan out Wednesday afternoon. On Wednesday, the instability in the atmosphere will be greater given a few more breaks in the clouds due in part to west to southwest flow. This will allow for some downsloping and compressional warming especially east of the Blue Ridge. The combination of downsloping flow and subtle subsidence in the wake of the decaying MCS Wednesday morning may inhibit a widespread severe threat especially along and north of the I-66/US-50 corridor. EVen with that said, scattered strong to severe storms remain possible with the biggest concerns west of Blue Ridge. The primary threat for storms over the next two days will be damaging winds and locally heavy rainfall. Large hail up to 1" in diameter is also possible. Temperatures will reach into the upper 70s and lower 80s on Tuesday. Even warmer temperatures are expected on Wednesday, with highs reaching into the mid-upper 80s. && .LONG TERM /THURSDAY THROUGH MONDAY/... Unsettled weather continues through the end of the week as a wave of low pressure develops over the area Thursday, then quickly pushes northeast Thursday night. This is followed by a passing cold front Friday. Expect several rounds of showers and thunderstorms to cross the area, especially Thursday afternoon/evening. Starting Thursday morning, widespread showers and storms are likely to be ongoing around sunrise over the western half of the area as a complex of storms from WV moves eastward. This early day convection wanes and mostly dissipates by late morning. The big uncertainty for Thursday will be how much instability can develop in the afternoon, before the next round of storms develops. The ingredients are there for severe storms to develop if we get instability that can combine with forcing for ascent from the passing upper trough to the north and bulk shear of 40-50 knots. SPC has placed areas east of the Blue Ridge on a Day 4 Slight Risk for severe storms. Lingering showers/storms Thursday evening dissipate after midnight, with mostly dry and slightly muggy conditions overnight. A cold front will cross the area Friday afternoon, bringing another round of scattered showers and storms. Surface high pressure builds into the area Friday night into Saturday, possibly bringing the first day of mostly dry conditions areawide. Another reinforcing upper trough moves through Saturday night into Sunday, maybe bringing some scattered showers to the Alleghenies into northern MD. Afternoon highs in the upper 70s to lower 80s Thursday drop to slightly below normal values Friday into the weekend, with upper 60s to lower 70s. Overnight lows follow the same pattern, dropping to the 40s to low 50s over the weekend. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... VFR to MVFR conditions look to persists over the next few hours through the valid TAF period. Scattered showers and thunderstorms will gradually pick up in coverage from the south and west this afternoon before spreading into the corridor this evening. KCHO and KSHD will be the first to see the storms between now and 21z/5pm with the main corridor (KIAD, KDCA, and KBWI) set to get in on the action after 22z/6pm. Overall thunderstorm coverage will remain scattered with the greatest emphasis on the corridor between 22- 01z/6-9pm. Thunderstorm activity should diminish after the peak heating period with isolated to scattered showers lingering through 06z/2am. VCTS has been introduced at all TAF sites this evening. IFR ceilings and fog both appear possible again tonight after the thunderstorms move out. Gradual improvement back to VFR conditions is expected again on Tuesday, but afternoon showers and thunderstorms will be possible once again. Have made a mention of VCTS once again within the corridor terminals, but have left it out of KCHO/KMRB/KMTN since it falls just outside the valid TAF envelope. Will end to further evaluate this for a mention in the next TAF cycle. Shower and thunderstorm coverage gradually decreases on Wednesday with slightly drier air underneath westerly downsloping flow. The threat is non zero with the highest confidence for a thunderstorm mainly at terminals along and south of I-66/US-50. Light and variable winds are expected today and Tuesday. Winds will turn to the west Wednesday and may gusts 15-20 knots. Widespread showers and thunderstorms are likely on Thursday, with some strong to severe storms possible in the afternoon to evening at all terminals. Outside of thunderstorm activity, VFR conditions are likely though abundant cloud cover will be in place across the area. Southwest winds Thursday afternoon could gust to 15-20 knots at times. A cold front sweeps through Friday, causing winds to become northwest in the morning. Gusty winds of 20-25 knots possible Friday afternoon && .MARINE... Light and variable winds are expected over the waters through Tuesday. No marine hazards are expected outside of diurnally driven scattered showers and thunderstorms. SMWs may be needed as thunderstorms approach the waters later this afternoon and into the evening hours. Additional showers and thunderstorms are likely Tuesday afternoon and evening with a better focus Tuesday night. Winds will turn westerly on Wednesday, and may potentially near SCA levels across northern portions of the Bay. SCA conditions are possible over most of the local waters Thursday and Friday due to southerly channeling. Strong to severe thunderstorms are possible Thursday, with Special Marine Warnings likely needed as storms move through in the afternoon. && .TIDES/COASTAL FLOODING... Light winds over the next day or so will keep tide levels lower, with most locations peaking in Action Stage during high tide. The only issues could be at sensitive locations in Annapolis and Straits Point that could reach minor flood during high tide early Tuesday morning, and again early Wednesday morning. Southerly winds increase Wednesday and Thursday, which could result in additional coastal flooding as tide levels rise again. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...None. MD...None. VA...None. WV...None. MARINE...None. && SYNOPSIS...EST NEAR TERM...EST SHORT TERM...EST LONG TERM...KRR AVIATION...KRR/EST MARINE...KJP/KRR/EST TIDES/COASTAL FLOODING...
Hazardous weather outlook, May 6, 12:28 PM EDT, 4 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 1228 PM EDT Mon May 6 2024 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ053>057-527-071630- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria- Stafford-Spotsylvania-King George- Central and Southeast Prince William/Manassas/Manassas Park- 1228 PM EDT Mon May 6 2024 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...This Afternoon and Tonight Heavy rain could result in isolated instances of flooding along and south of I-66/US-50 this afternoon and evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Isolated severe thunderstorms capable of producing damaging wind gusts and hail are possible Wednesday afternoon. There is the potential for considerable storm damage from 70 mph gusts and large hail, but confidence is low at this time. Scattered severe thunderstorms capable of producing damaging wind gusts and hail are likely Thursday afternoon. There is the potential for considerable wind damage from 70 mph gusts and large hail. Special Marine Warnings may be needed for portions of the waters Wednesday and Thursday for strong to severe storms capable of producing wind gusts over 35 knots and hail. Heavy rainfall Wednesday through Thursday could result in isolated to scattered instances of flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- 526-WVZ050>053-055-071630- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Northwest Prince William-Hampshire- Morgan-Berkeley-Jefferson-Hardy- 1228 PM EDT Mon May 6 2024 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...This Afternoon and Tonight Heavy rain could result in isolated instances of flooding along and south of I-66/US-50 this afternoon and evening. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Isolated severe thunderstorms capable of producing damaging wind gusts and hail are possible Tuesday afternoon, mainly along and west of US-15. Isolated severe thunderstorms capable of producing damaging wind gusts and hail are possible Wednesday afternoon. There is the potential for considerable storm damage from 70 mph gusts, and large hail, but confidence is low at this time. Scattered severe thunderstorms capable of producing damaging wind gusts and hail are likely Thursday afternoon, mainly east of the Blue Ridge. There is the potential for considerable wind damage from 70 mph gusts and large hail. Heavy rainfall each afternoon from Tuesday through Thursday could result in isolated to scattered instances of flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ001-501-502-VAZ503-504-WVZ501>506-071630- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 1228 PM EDT Mon May 6 2024 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Isolated severe thunderstorms capable of producing damaging wind gusts and hail are possible Tuesday afternoon. Isolated severe thunderstorms capable of producing damaging wind gusts and hail are possible Wednesday afternoon. There is the potential for considerable storm damage from 70 mph gusts, and large hail, but confidence is low at this time. Scattered severe thunderstorms capable of producing damaging wind gusts and hail are possible Thursday afternoon. Heavy rainfall each afternoon from Tuesday through Thursday could result in isolated to scattered instances of flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 6, 4:22 PM EDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
422 PM EDT Mon May 06 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0307 PM Tstm Wnd Dmg 2 NNE Damon 37.85N 78.64W
05/06/2024 Albemarle VA 911 Call Center
Tree downed on Secretarys Sand Rd.
&&
Event Number LWX2403100
ADSThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 3:27 AM EDT | Dense Fog Advisory | LWX | Clarke, Culpeper, Fauquier, Frederick, Greene, Loudoun and 12 more | 7 hr |
| May 6, 3:01 PM EDT | Severe Thunderstorm Warning | LWX | Albemarle | 29 min |
| May 6, 3:25 PM EDT | Flash Flood Warning | LWX | Albemarle, Nelson | 3 hr |
| May 6, 6:13 PM EDT | Areal Flood Warning | LWX | Albemarle, Nelson | 3 hr |
| May 6, 6:48 PM EDT | Areal Flood Warning | LWX | Rockingham, City of Harrisonburg | 2 hr |
| May 6, 6:44 PM EDT | Areal Flood Warning | LWX | Hardy | 3 hr |
Nearby
Flash Flood Warnings in Virginia, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.